From Saint John, New Brunswick, Canada:
Our 9 year old son was diagnosed with Type 1 diabetes 3 1/2 years ago. He takes 3 injections of Regular insulin before each meal, and 1 injection of NPH at bedtime. His diabetes is in good control, however he sometimes complains of stomach pain. I've attributed some of the pain to constipation but more often he is not constipated but will still complain of stomach pain. What could be causing this? The pain is always gone within a 24 hour period.
Everyone experiences stomachaches from time to time. If you're worried that your son is experiencing complications of diabetes, this is extremely doubtful. It sounds like this is more related to food such as gas causing foods or spicy food or even overeating; be sure to check with your son's doctor about this problem.
Additional Comments from Linda Mackowiak, diabetes nurse specialist:Although long-term complications would be most unlikely, daily fluctuations in diabetes control could give symptoms. Check the urine for ketones, and also if he has been having hypoglycemia then belly aches could be a sign. Less common, would be celiac disease, which is slightly more likely in people with diabetes. Talk to your doctor about screening for celiac disease with a blood test if gastrointestinal symptoms are a chronic problem.
Original posting 17 Feb 98
Additional comment added 23 Feb 1998
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.